Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 285, NWS State College, PA

September 27, 2007Dauphin County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 27, 2007, 3:37 PM EDT for Dauphin County, York County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2007, 3:37 PM EDT (19:37 UTC)
Expired
Sep 27, 2007, 4:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Dauphin County, PA, York County, PA

The radar

The State College radar (KCCX), 128 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 2:11 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271937
SVRCTP
PAC043-133-272030-
/O.NEW.KCTP.SV.W.0285.070927T1937Z-070927T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SIDDONSBURG...OR 7 MILES SOUTH OF LOWER ALLEN...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY GREEN AND WORMLEYSBURG AROUND 350 PM EDT...
  HIGHSPIRE AND STEELTON AROUND 355 PM EDT...
  MIDDLETOWN AND PROGRESS AROUND 400 PM EDT...
  CLIFTON AND RUTHERFORD HEIGHTS AROUND 405 PM EDT...
  HUMMELSTOWN AND LINGLESTOWN AROUND 410 PM EDT...
  HERSHEY AND SKYLINE VIEW AROUND 420 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 258...I-81 BETWEEN
MILE MARKERS 67 AND 81...I-83 BETWEEN MILE MARKERS 29 AND 50...ALL OF
I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283 FROM I-283 TO EAST OF
MIDDLETOWN...ROUTE 22 FROM HARRISBURG TO EAST OF SKYLINE VIEW...ROUTE
322 FROM HARRISBURG TO EAST OF HERSHEY...ROUTE 422 FROM HERSHEY TO
PALMDALE.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4015 7673 4011 7672 4002 7691 4013 7704
      4016 7701 4017 7692 4020 7691 4022 7686
      4027 7691 4051 7669 4020 7658
TIME...MOT...LOC 1937Z 227DEG 19KT 4014 7688

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WWUS51 KCTP 271957
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT THU SEP 27 2007

PAC043-133-272030-
/O.CON.KCTP.SV.W.0285.000000T0000Z-070927T2030Z/
YORK PA-DAUPHIN PA-
357 PM EDT THU SEP 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN DAUPHIN AND NORTHWESTERN YORK COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MIDDLETOWN...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUMMELSTOWN AND LINGLESTOWN AROUND 405 PM EDT...
  SKYLINE VIEW AROUND 410 PM EDT...
  HERSHEY AROUND 415 PM EDT...
  PENN NATIONAL RACEWAY AROUND 425 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 241 AND 258...I-81 BETWEEN
MILE MARKERS 67 AND 81...I-83 BETWEEN MILE MARKERS 30 AND 50...ALL OF
I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283 FROM I-283 TO EAST OF
MIDDLETOWN...ROUTE 22 FROM HARRISBURG TO EAST OF SKYLINE VIEW...ROUTE
322 FROM HARRISBURG TO EAST OF HERSHEY...ROUTE 422 FROM HERSHEY TO
PALMDALE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4015 7673 4011 7672 4002 7691 4013 7704
      4016 7701 4017 7692 4020 7691 4022 7686
      4027 7691 4051 7669 4020 7658
TIME...MOT...LOC 1957Z 227DEG 19KT 4021 7672

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:49 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 27, 2:49 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT FROM KSYR-KERI-KMFD EARLY THIS AFTN IS PRESSING
SLOWLY SOUTHEAST AND WILL CONTINUE TO MOVE EAST TONIGHT AND FRIDAY
MORNING...AND WILL BE OFF THE EAST COAST BY FRIDAY AFTERNOON. A
LARGE HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS
WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO WRN PA IS BEING
DRIVEN BY A POTENT SHORTWAVE MOVING EAST FROM THE OHIO VALLEY.
THE MID LEVEL COOLING WITH THIS FEATURE WILL OVERRIDE SOME
ABNORMALLY WARM AND MOIST AIR OVER CENTRAL PA LATE THIS AFTN AND
EVENING. ALMOST FULL SUNSHINE IN THE SE HALF OF THE AREA HAS
ALREADY ALLOWED SOME VERY TALL CU AND A STRAY SHOWER OVER THE
POCONOS AND MID SUSQ VALLEY. EXPECT SHOWERS AND STORMS TO INCREASE
IN COVERAGE FROM W TO SE BEFORE TOO LONG.

SEVERE THUNDERSTORM WATCH 691 IS IN EFFECT UNTIL 10 PM LOCAL TIME.
MAIN THREAT WILL BE WIND WITH MUCH MORE MINOR RISKS FOR HAIL AND
TORS. ANY LINGERING SMALL-SCALE BOUNDARIES FROM OVERNIGHT
CONVECTION COULD ALLOW LLVL HELICITIES TO BE HIGHER IN SPOTS. ONLY
POTENTIALLY SUPPRESSIVE FEATURE IS THE SUBSIDENCE ON THE WRN
PERIPHERY OF THE BAROCLINIC LEAF VISIBLE OFF THE EAST COAST ATTM.
DYNAMICS SHOULD START TO OVERCOME ANY INHIBITION SOON...THOUGH.

WILL RUN WITH HIGH POPS ALL EVENING AND MENTION GUSTY WINDS IN
THUNDERSTORMS FOR MOST OF THE AREA. SOME STORMS COULD BE HEAVY
RAINERS WITH PWATS TOPPING 1.5 INCHES. LARGE AREA OF MODERATE RAIN
WILL MOVE NORTHEAST FROM OHIO INTO OUR NORTHWEST COUNTIES. WILL
MONITOR THIS FOR ANY SMALL STREAM PROBLEMS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
AREA RAINFALL AVERAGES COULD BE ON THE ORDER OF ONE INCH. WE CAN
EASILY HANDLE THAT...BUT IF IT ALL FALLS IN 20 MINUTES...IT COULD
CREATE LOCAL DRAINAGE PROBLEMS. WILL JUST MENTION HEAVY RAIN
POSSIBLE IN STORMS TONIGHT - MAINLY IN THE SOUTH.

AS THE MAIN SHORTWAVE ROLLS EAST AND HEATING DECREASES...WE SHOULD
SEE A DECREASE IN STORMS LATER TONIGHT. FOG MAY AGAIN BECOME
LOCALLY DENSE WITH RAIN AND HIGH MOISTURE.

ANY REMAINING SHWRS SHOULD END OVR EASTERN PA EARLY FRIDAY...AS
THE FRONT SWEEPS EAST OF THE REGION. HOWEVER...DIURNAL HEATING ON
FRIDAY COMBINED WITH COOL POOL MOVING IN ALOFT WILL LIKELY YIELD
SCT AFTN SHWRS...AND PERHAPS THUNDER...MAINLY OVER THE MTNS/UP
NORTH. WILL KEEP CLOSE OR JUST A LITTLE HIGHER THAN ENS MOS GUID
ON TEMPS FOR TONIGHT AND FRI - WITH CLOUDS AND MOISTURE
TONIGHT...AND 8H TEMPS THAT DON/T FALL TOO RAPIDLY UNTIL LATER ON
FRI - WITH 8H TEMPS NEAR +10C OVER KMDT AT 18Z. DOWNSLOPE AND
DRYING WINDS MAY ALSO HELP SE STAY UP A DEG OR TWO FROM GUID.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SETTLE OVER THE AREA IN
THE WAKE OF THE CURRENT FRONT. EXCELLENT RADIATIONAL COOLING
ASSISTED BY DEWPOINTS IN THE 30S ON SATURDAY NIGHT WILL ALLOW FOR
LOW TEMPERATURES ABOUT 5-10 DEGREES BELOW NORMAL FOR SUNDAY MORNING.

TEMPERATURES WILL REBOUND INTO EARLY NEXT WEEK AS THE AIRMASS IS
MODIFIED UNDER CLEAR SKIES. PATCHY MORNING FOG WILL RETURN AS
NIGHTS ARE NOW LONGER THAN DAYS.

A DRY SURFACE TROUGH WILL CROSS THE AREA LATE MONDAY OR TUESDAY
ALLOWING FOR A SLIGHT TEMPERING OF HIGHS FOR THE FIRST HALF OF
NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR AT MOST SITES...EXCEPT KMDT WITH MVFR HAZE AND KBFD WITH LOW
CLOUDS AND SOME LIGHT FOG. THE STRONG SS SHOULD DESTABILIZE THE
REGION VERY QUICKLY. HAVE STARTED TO THROW IN TEMPOS FOR
-TSRA...AS BIG SHORTWAVE AND UPPER LEVEL FORCING/COOLING MOVE IN
FROM THE WEST. WINDS COULD GUST TO SVR LEVELS IN THE THUNDERSTORMS
THAT FORM.

THE SHRA/TSRA WILL LAST THROUGH MUCH OF THE EVENING AS A COLD FRONT
PRESSES SLOWLY IN FROM THE N/W. MVFR CONDITIONS ARE EXPECTED FOR
MUCH OF THE PERIOD FROM TONIGHT INTO FRIDAY MORNING...WITH AREAS
OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA.

THE COLD FRONT WILL MOVE TO OUR EAST...BUT SCT SHRA
AND PERHAPS A TSRA WILL BE POSSIBLE IN THE NW MTS /KBFD-KFIG/ FRI
AFTERNOON AS THE COLDEST AIR ALOFT MOVES OVER THE REGION DURING
PEAK HEATING.

VFR CONDITIONS RETURN TO THE REGION LATER ON FRIDAY THROUGH THE
ENTIRE UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES
EAST FROM THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT
TRANSPORTS LOW DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN
CANADA. AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
TUESDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/TYBURSKI
SHORT TERM...DANGELO
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO/STEINBUGL
Hazardous weather outlook, Sep 27, 2:14 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT THU SEP 27 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
214 PM EDT THU SEP 27 2007

...SEVERE THUNDERSTORM WATCH 691 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

DANGELO

In the hours before

Special weather statement, Sep 27, 3:24 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT THU SEP 27 2007

PAZ057-065-272015-
DAUPHIN-YORK-
324 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK AND
SOUTHEASTERN DAUPHIN COUNTIES...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF WEIGELSTOWN...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LEWISBERRY AROUND 330 PM...VALLEY GREEN...
MIDDLETOWN AROUND 345 PM...CLIFTON...HUMMELSTOWN AROUND 400 PM...
HERSHEY AND PENN NATIONAL RACEWAY AROUND 415 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 258...I-81 BETWEEN
MILE MARKERS 70 AND 81...I-83 BETWEEN MILE MARKERS 27 AND 50...ALL OF
I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 22...ROUTE 322...ROUTE
422.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:19 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset56 min
Sep 27, 6:33 PM EDTSevere Thunderstorm WarningCTPLycoming57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.